Ohio, 2008

Ice Storm and Winter Weather in Ohio, December 19, 2008

December 19, 2008 · NWS ILN · 13 events in 13 counties and zones

Low pressure crossed the northern Ohio Valley during the early morning hours of Friday the 19th. Cold air was in place when rain began ahead of the approaching low.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Low pressure crossed the northern Ohio Valley during the early morning hours of Friday the 19th. Cold air was in place when rain began ahead of the approaching low. Significant icing occurred through about daybreak, when warmer air got pulled north of the low's easterly track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 18, 10:17 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 18, 10:17 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1017 PM EST THU DEC 18 2008

.SYNOPSIS...
LOW PRESSURE TRAVELING ALONG A FRONTAL ZONE WILL PROVIDE MOISTURE
TONIGHT AND SATURDAY. AFTER A BRIEF PERIOD OF HIGH PRESSURE ON
FRIDAY NIGHT...ANOTHER LOW WILL BRING A RETURN TO MOIST AND
UNSETTLED WEATHER FOR SATURDAY AND SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST RUC AND NAM HOLD OUR NORTHERN COUNTIES BELOW FREEZING UNTIL
12-15Z...WHILE PRODUCING OVER A HALF INCH OF QPF. WITH TEMPS
HOLDING IN THE MID TO UPPER 20S ACROSS THIS AREA...IT SEEMS LIKELY
THAT THEY WILL REMAIN BELOW FREEZING WHEN THE HEAVIER PRECIP MOVES
IN LATE TONIGHT. THEREFORE WILL UPGRADE THE NORTHERN MIAMI VALLEY
TO AN ICE STORM WARNING...WITH AROUND A QUARTER OF AN INCH OF ICE
ACCUM EXPECTED. PREVIOUS AFD FOLLOWS...

ELEVATED FRONT LIFTING THROUGH THE REGION IS BRINGING AN EXPANDING
BAND OF PRECIP ALONG AND NORTH OF THE I-64 CORRIDOR...AND IS JUST
ABOUT TO NUDGE INTO THE FAR SW CORNER OF THE CWA. WEAK RIDGING AT
THE SFC HAS BROUGHT WINDS DOWN TO NEARLY CALM...HALTING ANY CHANCE
FOR WARM AIR ADVECTION OVER THE NEXT FEW HOURS. DO NOT SEE ANY
CHANCE FOR REBOUNDING TEMPS UNTIL THIS RIDGE MOVES EAST OF HERE
AND DECENT SOUTHEASTERLY FLOW CAN BECOME ESTABLISHED. LATEST RUC
INDICATES THIS MAY NOT HAPPEN UNTIL WELL AFTER MIDNIGHT...SO TEMPS
UNTIL THIS TIME SHOULD STAY ROUGHLY WHERE THEYRE AT. WITH PRECIP
COMING IN SLIGHTLY FASTER THAN ANTICIPATED...DECIDED TO EXPAND THE
WINTER WX ADVISORY TO AREAS WHERE TEMPS ARE CURRENTLY BELOW
FREEZING. MOST OF THIS PRECIP WILL BE VERY LIGHT...AS BULK OF THE
FORCING IS NOT EXPECTED TO ARRIVE UNTIL AFTER 06Z. THEREFORE JUST
A THIN GLAZING OF ICE IS EXPECTED...BUT EVEN THIS MAY BE ENOUGH TO
CAUSE TRAVEL PROBLEMS. TOOK THE ADVY UNTIL 4 AM...WHEN IT LOOKS
LIKE TEMPS SHOULD FINALLY RISE ABOVE FREEZING ACROSS THE I-71
CORRIDOR. DID NOT INCLUDE THE IMMEDIATE CINCY METRO IN THE ADVY AS
MOST SENSORS AROUND HAMILTON COUNTY ARE ABOVE FREEZING. DID NOT GO
AS FAR EAST AS COLUMBUS...SINCE HEAVIEST PRECIP IS NOT EXPECTED TO
MAKE IT THERE UNTIL TEMPS START RISING ABOVE FREEZING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS WARM ADVECTION AT THE SURFACE OVERSPREADS THE AREA...FREEZING RAIN
WILL CHANGE TO ALL RAIN EARLY FRIDAY. AS THE LOW PROCEEDS TO
PENNSYLVANIA...THE RAIN WILL DIMINISH BY MID EVENING...CHANGING TO
SNOW IN THE NORTH EARLY FRIDAY NIGHT BEFORE ENDING COMPLETELY.

A SHORT PERIOD OF WEAK RIDGING LATE FRIDAY NIGHT AND EARLY
SATURDAY WILL BE FOLLOWED BY ANOTHER LOW. THERE WILL BE A CHANCE
OF RAIN ON SATURDAY...WITH SNOW BECOMING LIKELY SATURDAY NIGHT.
BASED ON GFS AGAIN...LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THERE ARE SOME POSITIONAL DIFFERENCES...BUT THE TREND IS FASTER WITH
THE PROGRESSION OF THE LOW PRESSURE SYSTEM AND STRONG COLD FRONT.
BY 12Z SUNDAY MORNING...WITH EITHER THE GFS OR ECMWF...MUCH COLDER
ARCTIC AIR WILL BE WORKING IN BEHIND DEPARTING LOW PRESSURE. SCT
SNOW SHOWERS WILL PERSIST SUNDAY AFTERNOON WITH VERY GUSTY
WINDS...AS TEMPERATURES FALL FROM EARLY MORNING HIGHS.  LOWS
OVERNIGHT WILL DROP WELL INTO THE TEENS.

SCT/ISO SNOW SHOWERS WILL PERSIST INTO MONDAY WITH A TRAILING UPPER
DISTURBANCE.  ARCTIC AIR WILL HAVE NORTHERN OHIO STRUGGLING TO REACH
20 DEGREES FOR HIGH TEMPERATURES.

TEMPERATURES WILL REMAIN WELL BELOW NORMAL TUESDAY AS HIGH PRESSURE
BRIEFLY BUILDS AND MOVES EAST OF THE REGION. YET ANOTHER SOUTHERN
SYSTEM APPROACHES FOR LATE TUESDAY NIGHT INTO WEDNESDAY...ALTHOUGH
THERE IS QUITE A DIFFERENCE WITH POSITION AND TIMING...AND THEREFORE
RESULTANT PCPN TYPES. AREAS NEAR AND SOUTH OF THE OHIO RIVER COULD
SEE A RAIN/SNOW MIX.  WITH THE CURRENT MODEL RUNS...HIGH PRESSURE
BUILDS FOR CHRISTMAS DAY.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
PRIMARY CONCERN THIS TAF PACKAGE IS THE POSSIBILITY OF FREEZING
RAIN OVER THE NEXT 6-12 HOURS. LIFT AHEAD OF AN ELEVATED WARM
FRONT IS PRODUCING AN EXPANDING AREA OF PRECIP ACROSS THE KSDF-KSTL
CORRIDOR. INDICATIONS ARE THAT THIS LIFT WILL CONTINUE TO
GRADUALLY INCREASE AS THE FRONT LIFTS NORTH THIS EVENING...WHICH
WOULD BRING THIS PRECIP INTO THE KCVG AREA BY 01Z-02Z. KCVG
CURRENTLY SITTING RIGHT AT 32 F WITH NO SIGNS OF COOLING OR
WARMING OVER THE NEXT COUPLE OF HOURS...WITH OBS UPSTREAM ALSO
HOLDING STEADY. THUS...INTRODUCED A TEMPO FZRA FROM 01-03Z
HERE...EXPECTING THAT CVG WILL STILL BE AT 32 BY THE TIME PRECIP
MAKES IT IN. ANY PRECIP WILL BE LIGHT AND SIGNIFICANT ICING IS NOT
EXPECTED. SAME LINE OF THINKING APPLIES AT KILN...WITH
POSSIBILITY OF -FZRA AROUND 02Z-04Z. KLUK SITTING AT 35 DOES NOT
APPEAR TO BE AT RISK OF ANY FZRA THIS EVENING. EXPECT TEMPS TO
WARM ABOVE FREEZING BY 04Z AT KCVG...AND BY 05Z-06Z AT KILN.
HEAVIEST PRECIP EXPECTED TO ARRIVE AFTER 06Z WITH TEMPS ABOVE
FREEZING BY THIS POINT...AND LASTING INTO 12Z.

FURTHER NORTH...KDAY STANDS A BETTER CHANCE OF ACCUMULATING
ICE...AS THEY MAY NOT RISE ABOVE FREEZING UNTIL 08-09Z...WHICH IS
RIGHT AROUND THE TIME THE BEST LIFT AND HEAVIER PRECIP ARRIVES.
THUS...INTRODUCED PREVAILING FZRA FOR A COUPLE OF HOURS HERE.
WIDESPREAD RAIN WILL PERSIST THROUGH MID MORNING AFTER TEMPS RISE
ABOVE 32. KCMH IS A BIGGER QUESTION MARK AS THEY ARE ALREADY AT 32
WITH MORE TIME TO WARM UP BEFORE THE PRECIP ARRIVES. FZRA IS A
DEFINITE POSSIBILITY...BUT HELD OFF ANY MENTION OF THIS UNTIL FCST
BECOMES MORE CERTAIN.

FRONT LIFTS NORTH OF THE AREA MID MORNING AS SFC LOW TRACKS NORTH
OF THE I-70 CORRIDOR...BRINGING A COLD FRONT ACROSS THE REGION
DURING THE LATE MORNING. MAY SEE SOME GUSTY WINDS ALONG AND BEHIND
THE FRONT. NOT MUCH POST FRONTAL FORCING...SO PRECIP SHOULD TAPER
OFF QUICKLY BY EARLY AFTERNOON. CIGS WILL REMAIN IFR THRU MOST OF
THE PERIOD...BUT MAY LIFT INTO LOW-END MVFR BEHIND THE COLD FRONT.

OUTLOOK...MVFR/IFR CIGS EXPECTED TO PERSIST FRIDAY NIGHT INTO
EARLY SATURDAY. MVFR CIGS/VSBYS WITH RAIN AND SNOW SHOWERS
POSSIBLE SATURDAY NIGHT INTO MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 8 AM EST FRIDAY FOR OHZ045-046-
     051>053-060-061.
     ICE STORM WARNING UNTIL 10 AM EST FRIDAY FOR OHZ026-034-035-
     042>044.
     WINTER WEATHER ADVISORY UNTIL 4 AM EST FRIDAY FOR OHZ054-062-
     063-070>072.
KY...NONE.
IN...WINTER WEATHER ADVISORY UNTIL 8 AM EST FRIDAY FOR INZ050-058-
     059.
     WINTER WEATHER ADVISORY UNTIL 4 AM EST FRIDAY FOR INZ066-073-
     074.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...HAWBLITZEL
SHORT TERM...CONIGLIO
LONG TERM...
AVIATION...HAWBLITZEL
Hazardous weather outlook, Dec 18, 9:46 PM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
946 PM EST THU DEC 18 2008

INZ050-058-059-OHZ045-046-051>053-060-061-191115-
WAYNE-FAYETTE IN-UNION IN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
PREBLE-MONTGOMERY-
946 PM EST THU DEC 18 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO AND MIAMI VALLEY OF OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ICE ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

OHZ026-034-035-042>044-191115-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
946 PM EST THU DEC 18 2008

...ICE STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND WEST
CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ICE ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ066-073-074-OHZ054-062-063-070>072-191115-
FRANKLIN IN-RIPLEY-DEARBORN-MADISON-GREENE-FAYETTE OH-BUTLER-WARREN-
CLINTON-
946 PM EST THU DEC 18 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...CENTRAL
OHIO...MIAMI VALLEY OF OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ICE ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE.

INZ075-080-KYZ089>100-OHZ055-056-064-065-073-074-077>082-088-191115-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-FRANKLIN OH-LICKING-PICKAWAY-
FAIRFIELD-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
946 PM EST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 6 ice storm. Local standard time, as filed.

Ice Storm, Auglaize

When
December 19, 12:00 AM EST to 8:00 AM EST
Where
Auglaize forecast zone
Reported by
Law Enforcement
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

A quarter inch of ice was reported in Wapakoneta.

Ice Storm, Mercer

When
December 19, 12:00 AM EST to 8:00 AM EST
Where
Mercer forecast zone
Reported by
Law Enforcement
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

A quarter inch of ice was reported in Celina.

Ice Storm, Hardin

When
December 19, 12:00 AM EST to 8:00 AM EST
Where
Hardin forecast zone
Reported by
Law Enforcement
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

A quarter inch of ice was reported in Kenton.

Ice Storm, Shelby

When
December 19, 12:00 AM EST to 8:00 AM EST
Where
Shelby forecast zone
Reported by
Unknown
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

A quarter inch of ice accrued in Anna.

Ice Storm, Logan

When
December 19, 12:00 AM EST to 8:00 AM EST
Where
Logan forecast zone
Reported by
Law Enforcement
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

A quarter inch of ice accrued in Bellefontaine.

Ice Storm, Darke

When
December 19, 12:00 AM EST to 8:00 AM EST
Where
Darke forecast zone
Reported by
Law Enforcement
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

A quarter inch of ice accrued in Greenville.

Winter Weather, Preble

When
December 19, 12:00 AM EST to 8:00 AM EST
Where
Preble forecast zone
Reported by
Law Enforcement
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Five hundredths of an inch of ice accrued on area roadways, particularly in Eaton and near Interstate 70.

Winter Weather, Miami

When
December 19, 12:00 AM EST to 8:00 AM EST
Where
Miami forecast zone
Reported by
Law Enforcement
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

Five hundredths of an inch of ice accrued on area roadways, Interstate 75 was notably slick.

Winter Weather, Montgomery

When
December 19, 12:00 AM EST to 8:00 AM EST
Where
Montgomery forecast zone
Reported by
Law Enforcement
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

Five hundredths of an inch of ice accrued on area roadways, with overpasses being particularly icy.

Winter Weather, Clark

When
December 19, 12:00 AM EST to 8:00 AM EST
Where
Clark forecast zone
Reported by
Law Enforcement
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Five hundredths of an inch of ice accrued on area roadways, with numerous accidents reported.

Winter Weather, Champaign

When
December 19, 12:00 AM EST to 8:00 AM EST
Where
Champaign forecast zone
Reported by
Law Enforcement
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

A tenth of an inch of ice accrued on area roadways, especially Urbana.

Winter Weather, Union

When
December 19, 12:00 AM EST to 8:00 AM EST
Where
Union forecast zone
Reported by
Law Enforcement
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

Five hundredths of an inch of ice accrued on area roadways, with overpasses especially icy.

Winter Weather, Delaware

When
December 19, 12:00 AM EST to 8:00 AM EST
Where
Delaware forecast zone
Reported by
Law Enforcement
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Two hundredths of an inch of ice accrued on area roadways, overpasses were notably slick.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144127, 144128, 144129, 144130, 144131, 144132, 144133, 144134, 144135, 144136, 144137, 144138, 144139.